Last night, I grilled up a huge pile of asparagus. No one else in my family likes the vegetable, and since it's one of my favorites, I ended up eating most of it. (There's a little left over, which I plan on throwing into an omelet tonight.) And this morning, when I visited the bathroom, I was reminded that I might have eaten a bit much.
No one knows for sure why eating asparagus causes a distinctive change in the odor of urine. Theories range from the fertilizers used (they contain sulfur) to individuals having a certain gene that causes a breakdown in the sulfur-containing proteins that release the odor. Yet there are some asparagus-eaters who will tell you that there's no difference, which could explain another theory: That the smell of everyone's urine undergoes a change from eating asparagus, but some of us don’t even notice it. Depending on how much we consume, our urine may be more or less concentrated.
Maybe you don't eat asparagus, or maybe you do... or maybe you never have given a thought to the unpleasant topic of urine and its odor. It is, after all, something that's not exactly a popular topic of conversation. And most of the time a change is harmless and temporary, caused by foods, vitamins or certain medications.
But it's an important topic since it could -- in certain circumstances -- signal a medical problem.Presto, Chango: Urine of a Different Color
Asparagus: Aside from the odor, your urine could take on a greenish tinge.
Beets, Blackberries, Rhubarb: If you're seeing red (or pink) -– and think that's blood in your urine -– rewind your day and see if you've eaten any of these foods. (In a small percentage of the population –- just 10-14% -- they can turn your urine colors that are usually associated with Valentine's Day or little baby girls. And not always... it depends on the acidity of your stomach as well as when and what else you ate.)
Here's some great information, thanks to the July 6 Harvard Medical School’s publication, HEALTHbeat, on the havoc medications play with your urine color:
Medications that can cause red urine: Senna (Ex-Lax), Chlorpromazine (Thorazine), Thioridazine (Mellaril)
Fava Beans and Aloe (and rhubarb again): These have the magic ability to create tea-colored or dark-brown urine.
Carrots, Carrot Juice and Vitamin C: Just what you'd think. You get orange urine.
Medications that can cause orange urine: Rifampin (Rifadin), Warfarin (Coumadin), Phenazopyridine (Pyridium)
B-Vitamins: Your urine could turn a weird shade of fluorescent yellow-green. (Makes me wonder if it would glow in the dark?)
Medications that can cause green or blue urine: Amitriptyline (generic), Indomethacin (Indocin), Cimetidine (Tagamet), Promethazine (Phenergan)Blood in your urine: What it could mean
It may not be food-related. It may not be medicine-related. It could be a benign condition –- or something more serious.
Urinary Tract Infections (UTIs) -– Can turn your urine cloudy and give it a distinctly unpleasant odor. Chances are you're familiar with this condition: a frequent, urgent need to urinate, burning pain when you urinate, abdominal pain. UTIs can also cause blood in the urine (hematuria) –- detectable only under a microscope if the amount is small; appearing red or even brown if the amount if larger.
Kidney Stones -– Can also cause blood in the urine from irritation to the ureter (the tube that transports your urine from your kidney to your bladder). Stones can also cause lots of pain in your back or side (I've never had one, but some people swear it's worse than labor pains) or even fever, chills and vomiting. Some people need medical intervention, but usually stones will pass out of the body in time.
A car accident, bad fall, strenuous exercise -– These can all injure the upper or lower urinary tract or damage the bladder.
Bladder Cancer, Kidney Cancer, Kidney Disease -– These can all cause blood to appear in the urine (though less common than the causes I discuss above, they are possibilities).
This Matters -- If you find blood in your urine and can't come up with an explainable cause, don't hesitate to check in with your health care provider.
Photo Credit: Laurel F.
More from health